Delirium: Information for Parents and Caregivers
Delirium is a sudden change in how a person thinks or acts.
Delirium can occur in all ages, though the elderly and the very young, are at the highest risk.
It can happen to anyone, however most commonly happens to patients who are already in hospital.
The first sign of delirium is that you notice that your loved one appears to act differently and not as you’d expect. Caregivers often say, “He is not himself… This is not like my child at all….”
Classic signs include:
- Confusion and disorientation, such as:
- Getting confused about the time or date
- Getting confused about who he or she is, not recognizing loved ones
- Getting confused about where he or she is
- Forgetting things
- Disorganization, e.g. Not making any sense
- Hallucinations, e.g. Seeing or hearing things that aren’t there
- Sudden change in personality
- Sudden change in moods, e.g. being more irritable and becoming easily frustrated.
- Wandering aimlessly
- Change in one’s level of consciousness, e.g. drifting between being awake or asleep.
Delirium is caused by medical stresses that affect the brain, and can be caused by many issues including:
- Not drinking enough water (i.e. dehydration)
- Poor nutrition
- High or low blood sugar
If your loved one is already in hospital, and you notice a significant, sudden change in how your loved one is thinking or acting:
Let the nurses or doctors know immediately.
If your loved one is not in hospital, and you notice a significant, sudden change in how your loved one is thinking or acting:
Seek medical help immediately. There are many ways to get help which include:
- Calling a telephone crisis line or a health line.
- Seeing your doctor, or going to a walk-in clinic
- Going to your nearest hospital emergency department
Although delirium can be a frightening experience for caregivers, the good news is that it is treatable.
The doctor will try to determine ?the ? medical condition that is contributing to the delirium. Once this is determined, the doctor will talk about treatments for the delirium.
- If the delirium is caused by an infection, then the key will be treating the infection.
- If the delirium is caused by low blood sugar, then the key will be treating the low blood sugar.
In some situations, Medications may be helpful for treating the symptoms (such as agitation, aggression, hearing or seeing things) of the delirium, such as:
Here are some strategies that can help if your loved one has delirium, or help reduce your loved one’s risk of having delirium:
Reduce sensory overload
- Reducing noise and distractions around your loved one.
- Reducing excess light by keeping the lights dim or off
- When talking to your loved one, use a calm tone of voice, in clear, short sentences
When visiting your loved one, keep the number of visitors small, so as to not overwhelmed your loved one.
Reduce the use of overstimulating technology
Try to reduce the use of screens, as these tend to be overstimulating, particular with visual stimulation. For example, instead of playing a video game or watching TV, it would be preferable to listen to nature sounds.
- Try to reduce the use of screens, as these tend to be overstimulating, particular with visual stimulation. For example, instead of playing a video game or watching TV, it would be preferable to listen to nature sounds.
Encourage healthy sleep
Going to bed on time is particularly important. In the evening prior to bedtime, reduce any artificial lighting (e.g. from computer screens, cell phones) as much as possible, as this helps the brain to make melatonin, which then helps promote sleep.
- Going to bed on time is particularly important. In the evening prior to bedtime, reduce any artificial lighting (e.g. from computer screens, cell phones) as much as possible, as this helps the brain to make melatonin, which then helps promote sleep.
Avoid unnecessary use of medications that affect the brain, such as sleeping pills, alcohol or street drugs. Note that if your loved one is prescribed medications that affect the brain (e.g. antidepressants), speak to your doctor if you have any concerns.
Reduce emotional stress.
- Your loved one may say or do things that don’t make any sense, but try to avoid getting into disagreements, as these can be stressful for your loved one
- Even if you disagree with something they say, see if you can just find a way to just agree and support how they feel.
- Loved one: Your loved one says something you disagree with, e.g. “I hate ___.”
You say: “I’m so sorry to hear that. That sounds difficult…” or simply “You feel frustrated…”
Help to orient your loved one, who may be prone to becoming disoriented.
- Tell your loved one who you are and why you are there
Tell your loved one who s/he is, and why s/he is there
Put familiar objects in the environment to help orient your loved one.
- For example, in the bedroom, have pictures of your loved one with family, friends or other familiar places and objects.
- Have a calendar
Written by the health care professionals at the Ottawa Hospital, the Royal Ottawa Mental Health Care Centre and the Children's Hospital of Eastern Ontario (CHEO) (in Ontario, Canada).
Information in this pamphlet is offered ‘as is' and is meant only to provide general information that supplements, but does not replace the information from your health provider. Always contact a qualified health professional for further information in your specific situation or circumstance.
You are free to copy and distribute this material in its entirety as long as 1) this material is not used in any way that suggests we endorse you or your use of the material, 2) this material is not used for commercial purposes (non-commercial), 3) this material is not altered in any way (no derivative works). View full license at http://creativecommons.org/licenses/by-nc-nd/2.5/ca/
Date of Last Revision: Oct 8, 2016